Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 6, 2011, 4:40 PM PDT for Imperial County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 4:40 PM PDT (23:40 UTC)
- Expired
- Jul 6, 2011, 5:45 PM PDT
- In force
- 65 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Imperial County, CA
The radar
The San Diego radar (KNKX), 98 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -481 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715
WGUS55 KPSR 062340
FFWPSR
CAC025-070045-
/O.NEW.KPSR.FF.W.0001.110706T2340Z-110707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM PDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...
THIS INCLUDES THE CITIES OF...PLASTER CITY...OCOTILLO...
* UNTIL 545 PM PDT
* AT 434 PM PDT...FLASH FLOODING WAS LIKELY FROM THUNDERSTORMS OVER
THE WARNED AREA. PARTICULARLY IN THE COYOTE MOUNTAINS AND NEARLY
PORTIONS OF THE IMPERIAL HIGHWAY OR STATE ROUTE 2 JUST NORTHWEST OF
OCOTILLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.
&&
LAT...LON 3291 11612 3292 11584 3263 11579 3261 11605
3261 11609 3262 11611
$$
HV2 follow-up statements
072
WGUS75 KPSR 070017
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM PDT WED JUL 6 2011
CAC025-070045-
/O.CON.KPSR.FF.W.0001.000000T0000Z-110707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IMPERIAL CA-
517 PM PDT WED JUL 6 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTHWESTERN IMPERIAL COUNTY...
THE IMPERIAL HIGHWAY...6 TO 8 MILES NORTHWEST OF THE TOWN OCOTILLO
WAS HIT WITH EXTREMELY HEAVY RAIN FROM A FEW THUNDERSTORMS BETWEEN
430 PM AND 5 PM. WEATHER RADAR SHOWED NEARLY 2 INCHES OF RAIN PER
HOUR WAS DETECTED IN THE AREA. AT 510 PM...THUNDERSTORMS HAD
WEAKENED...HOWEVER THERE IS ALWAYS A LAG EFFECT BETWEEN HEAVY
RAIN AND HEAVY RUNOFF MOVING THROUGH DESERT WASHES.
THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT FOR PORTIONS OF
IMPERIAL COUNTY...ALONG THE IMPERIAL HIGHWAY 6 TO 8 MILES NORTHWEST
OF THE TOWN OF OCOTILLO. MOTORISTS TRAVELING SHOULD BE PREPARED FOR
POSSIBLE WASH FLOODING ACROSS THE HIGHWAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLASTER CITY
AND OCOTILLO
LAT...LON 3291 11612 3292 11584 3263 11579 3261 11605
3261 11609 3262 11611
$$
HV394
WGUS75 KPSR 070049
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM PDT WED JUL 6 2011
CAC025-070056-
/O.EXP.KPSR.FF.W.0001.000000T0000Z-110707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IMPERIAL CA-
549 PM PDT WED JUL 6 2011
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN IMPERIAL
COUNTY...
THE FLASH FLOOD WARNING ISSUED EARLIER FOR PORTIONS OF FAR SOUTHWEST
IMPERIAL COUNTY...ALONG THE IMPERIAL HIGHWAY 6 TO 8 MILES NORTHWEST
OF THE TOWN OF OCOTILLO EXPIRED. THIS IS REMOTE DESERT SO NO
INFORMATION ON FLOODING WAS RECEIVED. HOWEVER...THERE IS ALWAYS A
TIME LAG EFFECT BETWEEN HEAVY RAIN AND DESERT WASH RUNOFF. MOTORISTS
TRAVELING ON THE IMPERIAL HIGHWAY THROUGH 7 PM SHOULD REMAIN ALERT
FOR POSSIBLE WATER ON THE ROADWAY.
LAT...LON 3291 11612 3292 11584 3263 11579 3261 11605
3261 11609 3262 11611
$$
HVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:55 PM PDT, 45 minutes earlier.
Area forecast discussion, Jul 6, 3:55 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 355 PM MST WED JUL 6 2011 .SYNOPSIS... SOME MOISTURE IS STILL MOVING OVER ARIZONA AND SOUTHEAST CALIFORNIA FROM THE SOUTHEAST IN THE CLOCKWISE FLOW AROUND HIGH PRESSURE ALOFT OVER NEW MEXICO. THIS MEANS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE GREATER PHOENIX AREA. DRIER AIR IS EXPECTED TO GRADUALLY MOVE INTO THE DESERT AREAS WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOONS AND EVENINGS THROUGH EARLY NEXT WEEK. ENOUGH DRIER AIR IS EXPECTED TO MOVE OVER SOUTHEAST CALIFORNIA AND MOST OF SOUTHWEST ARIZONA TO KEEP THUNDERSTORMS OUT OF THAT AREA THURSDAY THROUGH EARLY NEXT WEEK. IT IS ALSO EXPECTED TO BE WARMER BEGINNING THURSDAY. && .DISCUSSION... ...LESS THUNDERSTORMS EXPECTED... THERE WAS AN ISOLATED THUNDERSTORM OR TWO OVER SOUTHERN GILA COUNTY WITH SOME CLOUDINESS FROM THE THUNDERSTORMS OVER SOUTHERN GILA COUNTY AT MID AFTERNOON TODAY. IT WAS SUNNY ACROSS THE REST OF THE AREA AT MID AFTERNOON. TEMPERATURES WERE GENERALLY 3 TO 6 DEGREES LOWER COMPARED WITH THE SAME TIME YESTERDAY. OVERALL...DEWPOINT TEMPERATURES SHOWED LITTLE CHANGE. WIND WAS GENERALLY FROM THE SOUTHWEST AND WEST 10 TO 20 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AND LIGHT MOSTLY FROM THE EAST ALONG THE LOWER COLORADO RIVER VALLEY AND IN SOUTHEAST CALIFORNIA. AS NOTED IN THE PARAGRAPH ABOVE...OUR TEMPERATURES ARE LOWER TODAY THAN YESTERDAY. THUS...DESPITE THE AIRMASS STILL BEING QUITE MOIST AND UNSTABLE...WE DO NOT HAVE QUITE AS MUCH POTENTIAL FOR THUNDERSTORMS IN THE DESERT AREAS INCLUDING THE GREATER PHOENIX AREA THIS AFTERNOON AND EVENING AS YESTERDAY. THUNDERSTORMS THAT FORM OVER SOUTHEAST ARIZONA STILL COULD SEND STRONG GUSTY OUTFLOW WINDS TO GENERATE BLOWING DUST OVER PINAL COUNTY INCLUDING CASA GRANDE...AND POSSIBLY INTO THE GREATER PHOENIX AREA...BUT PROBABLY NOT TO THE MAGNITUDE OF LAST NIGHT. THUS...HAVE KEPT THE INHERITED FORECAST FOR THIS EVENING OF A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA AND ONLY A SLIGHT CHANCE OF THUNDERSTORMS FROM SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA WEST ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO IS EXPECTED TO MOVE EAST TO THE SOUTHERN UNITED STATES THIS WEEKEND AND REMAIN THERE AT LEAST THROUGH EARLY NEXT WEEK. MEANWHILE...SOUTHEAST CALIFORNIA AND MOST OF SOUTHWEST ARIZONA ARE EXPECTED TO BECOME MORE UNDER THE INFLUENCE OF THE WEAK SOUTHERN END OF A PACIFIC LOW PRESSURE SYSTEM THAT IS EXPECTED TO DEVELOP NEAR THE WEST COAST. ENOUGH DRIER AIR FROM THE SOUTHWEST CIRCULATING AROUND THE PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO MOVE OVER SOUTHEAST CALIFORNIA AND MOST OF SOUTHWEST ARIZONA TO KEEP THUNDERSTORMS OUT OF MOST OF THOSE AREAS THURSDAY THROUGH EARLY NEXT WEEK. THERE IS STILL A POSSIBILITY OF SOME BLOWING DUST IN THE SOUTH-CENTRAL ARIZONA DESERT AREAS LATE THURSDAY AFTERNOON AND THURSDAY EVENING. HOWEVER...THERE IS ONLY A SLIGHT CHANCE OF EVENING THUNDERSTORMS IN THE SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING THE GREATER PHOENIX AREA THE REST OF THE WEEK AND EARLY NEXT WEEK. IT IS ALSO EXPECTED TO BE WARMER BEGINNING THURSDAY. ENOUGH MOISTURE IS EXPECTED TO CONTINUE CIRCULATING AROUND THE HIGH PRESSURE SYSTEM FOR A SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THE REST THE WEEK THROUGH EARLY NEXT WEEK. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS... LINGERING SUSPENDED DUST CONTINUES TO LINGER THIS AFTERNOON AND WILL LIKELY CONTINUE TO CAUSE DECREASED VISIBILITY AND A HAZE THROUGH THIS EVENING. OTHERWISE...WINDS WILL BE LIGHT FAVORING WESTERLY DIRECTIONS. DECREASED POSSIBILITY OF THUNDERSTORMS OVER THE METRO AREA TONIGHT...WITH OUTFLOWS FROM DISTANT STORMS POSSIBLE TO REACH PHOENIX AREA AIRFIELDS AFTER 00Z. SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS... SKIES HAVE DRASTICALLY CLEARED THROUGHOUT THE DAY TODAY AND MAY REDEVELOP TONIGHT WITH DISTANT THUNDERSTORMS. AFTERNOON STORM DEVELOPMENT IS MORE LIKELY OVER HIGHER TERRAIN AND NOT AS LIKELY TO BE AS WIDESPREAD AND POTENT AS LAST NIGHT. WINDS WILL BE LIGHT THROUGH THE PERIOD FAVORING SOUTH AND SOUTHWESTERLY DIRECTIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... WILL SEE AN OVERALL TYPICAL JULY PATTERN IN PLACE...BUT WITH SOME DRIER AIR OVER SOUTHWEST ARIZONA AND ESPECIALLY SOUTHEAST CALIFORNIA. NO SIGNIFICANT WIND IS EXPECTED ANY GIVEN DAY. HOWEVER...SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE MOSTLY IN SOUTH-CENTRAL ARIZONA MAINLY IN THE LATE AFTERNOONS AND EVENINGS WITH BRIEF PERIODS OF GUSTY OUTFLOW WINDS LIKELY WITH BLOWING DESERT DUST. MINIMUM HUMIDITY WILL BE IN THE MID TWENTIES WITH FAIR TO GOOD OVERNIGHT EXPECTED. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS AVIATION...CDEWEY FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 6, 6:38 AM PDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 638 AM MST WED JUL 6 2011 AZZ021>023-026>028-071400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 638 AM MST WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAINFALL. THE MOST SIGNIFICANT WIND AND BLOWING DUST WILL BE IN MARICOPA COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE MOST SIGNIFICANT HAZARDS INCLUDE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-071400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 638 AM MST WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50 MPH...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY. THE PRIMARY HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50 MPH...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-071400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 638 AM MST WED JUL 6 2011 /638 AM PDT WED JUL 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY...WITH A SLIGHTLY REDUCED CHANCE EACH DAY FROM FRIDAY INTO THE WEEKEND. BY NEXT MONDAY THE THREAT FOR STORMS WILL BE MINIMAL...AS DRIER AIR WILL SPREAD INTO THE AREA. THE PRIMARY HAZARDS ARE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 6, 4:09 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST WED JUL 6 2011
CAZ033-070000-
IMPERIAL CA-
409 PM PDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST IMPERIAL COUNTY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 500 PM PDT
AT 359 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS WITH EXTREMELY HEAVY RAIN NEAR MOUNTAIN SPRING
AND OCOTILLO...MOVING NORTHWEST AT 5 MPH.
THE AIRMASS IS EXTREMELY WET. ANY THUNDERSTORM RAIN WILL PRODUCE
AMOUNTS OF AN INCH PER HOUR...POSSIBLY MORE. THE DESERT CANYONS NEAR
INTERSTATE 8 AROUND OCOTILLO...AND THE COYOTE MOUNTAINS ALONG STATE
ROUTE 2 ARE VULNERABLE TO HEAVY RAIN AND POSSIBLE HEAVY RUNOFF.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN IMPERIAL COUNTY...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3270 11611 3306 11611 3312 11592 3263 11583
3260 11608 3263 11612 3269 11612
TIME...MOT...LOC 2306Z 146DEG 4KT 3271 11607
HVThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:19 PM PDT | Special Weather Statement | PSR | Imperial | 41 min |
| Jul 5, 10:41 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 40 min |
| Jul 6, 12:40 AM PDT | Areal Flood Advisory | PSR | Riverside | 110 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.